Wyoming, 2008

Hail in Wyoming, June 18, 2008

June 18, 2008 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm moved across Crook County during the early morning hours and produced quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm moved across Crook County during the early morning hours and produced quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 18, 2:00 AM MST, 11 minutes earlier.

Area forecast discussion, Jun 18, 2:00 AM MST, 11 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 AM MDT WED JUN 18 2008

.DISCUSSION...UPPER LEVEL RIDGE CONTINUES TO NOSE INTO THE CENTRAL
US WITH SEVERAL WAVES MOVING OVER THE TOP OF THE RIDGE. ELONGATED
SURFACE TROUGH STRETCHING FROM EASTERN MONTANA INTO FAR NORTH
CENTRAL COLORADO. CURRENT WAVE MOVING THROUGH THE RIDGE IS SPARKING
SEVERAL THUNDERSTORMS ACROSS SOUTHEASTERN MONTANA...NORTHEASTERN
WYOMING...AND INTO NORTHWESTERN SOUTH DAKOTA.

THUNDERSTORMS ARE EXPECTED TO CONTINUE THEIR SOUTHEASTWARD TRACK
THROUGH THE CWA EARLY THIS MORNING...AS HAS BEEN THE CASE THE PAST
FEW MORNINGS. ANOTHER WAVE MOVES THROUGH THE RIDGE THIS AFTERNOON
ALLOWING FOR A REPEAT OF YESTERDAY. ONCE AGAIN CAPE AND SHEAR LOOK
STRONG ENOUGH FOR SOME SEVERE STORMS WITH LARGE HAIL AND A POSSIBLE
TORNADO. TODAY APPEARS TO BE THE BEST CHANCE FOR WIDESPREAD SEVERE
WEATHER FOR THE NEXT FEW DAYS.

FOR THURSDAY AND FRIDAY...THUNDERSTORMS STILL EXPECTED ACROSS THE
AREA AS SEVERAL WAVES MOVE THROUGH THE FLOW. THURSDAYS FLATTENED
RIDGE BEGINS TO REBUILD ACROSS THE ROCKIES ON FRIDAY. INSTABILITY
LOOKS BEST ACROSS WYOMING AND WESTERN SOUTH DAKOTA THURSDAY AND
INSTABILITY AXIS SHIFTS SLIGHTLY EASTWARD FOR FRIDAY. ONCE AGAIN
SOME SEVERE WEATHER IS EXPECTED...NOT AS WIDESPREAD AS TODAY
HOWEVER. TEMPS SHOULD REMAIN AROUND TO SLIGHTLY ABOVE SEASONAL
AVERAGES THROUGH THE END OF THE WEEK.

EXTENDED...AN UPPER LEVEL RIDGE WILL DOMINATE THE WX FROM SATURDAY
THRU MONDAY. A SERIES OF S/WS MOVING THRU THIS RIDGE WILL BRING A
DAILY CHC OF AFT AND EVENING SHWS/TSTMS TO THE REGION. THE UPPER
RIDGE WILL BEGIN TO MOVE EAST ON TUESDAY AS THE NEXT UPPER TROF
BEGINS TO EFFECT THE REGION WITH A CONTINUED CHC OF SHWS/TSTMS.
TEMPERATURES ARE EXPECTED TO REMAIN ABOVE NORMAL THRU THE PERIOD.

&&

.AVIATION...VFR CONDS WILL CONTINUE THROUGH THE FCST PERIOD. SCT
SHWS/TSTMS WILL CONTINUE THRU MUCH OF THE NIGHT AS A S/W APPROACHES
AREA FROM NORTHWEST. AN ISOLATED SVR STORM IS POSSIBLE ACRS NERN WY
AND NWRN SD THRU 08Z.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jun 17, 1:30 PM MST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT TUE JUN 17 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
230 PM MDT (330 PM CDT) TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER
NORTHEASTERN WYOMING...ALONG WITH OVER WESTERN AND SOUTH CENTRAL
SOUTH DAKOTA...AS AN UPPER LEVEL DISTURBANCE CROSSES THE NORTHERN
PLAINS. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME
SEVERE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN
THREATS...THOUGH AN ISOLATED TORNADO WILL ALSO BE POSSIBLE...
PARTICULARLY OVER NORTHEASTERN WYOMING INTO SOUTHWEST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER UPPER LEVEL DISTURBANCE WILL CROSS THE AREA ON WEDNESDAY...
WITH THUNDERSTORMS DEVELOPING IN THE AFTERNOON AND EVENING. THERE IS
A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE
ACROSS NORTHEASTERN WYOMING...ALONG WITH OVER WESTERN AND CENTRAL
SOUTH DAKOTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS. THE THREAT FOR THUNDERSTORMS CONTINUES INTO THURSDAY. THERE
IS A SLIGHT RISK THAT SOME STORMS MAY BECOME SEVERE...PARTICULARLY
OVER NORTHEAST WYOMING...AND PORTIONS OF WESTERN SOUTH DAKOTA SOUTH
AND WEST OF A LINE FROM BUFFALO TO KADOKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER NORTHEASTERN WYOMING AND
SOUTHWEST SOUTH DAKOTA THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 18, 2:11 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
311 AM MDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 AM     HAIL             MOORCROFT               44.27N 104.95W
06/18/2008  E1.00 INCH       CROOK              WY   LAW ENFORCEMENT

&&

LCZEPYHA

The radar

The Rapid City radar (KUDX), 170 km away, was scanning. The volume nearest the first event began at 09:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
June 18, 2:11 AM MST
Where
Crook County, Moorcroft
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.270, -104.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95090.